Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 149, NWS Charleston, WV

August 10, 2009Jackson County, Mason County, West Virginia; Gallia County, Meigs County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2009, 6:48 PM EDT for Jackson County, Mason County, West Virginia; Gallia County, Meigs County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2009, 6:48 PM EDT (22:48 UTC)
Expired
Aug 10, 2009, 7:30 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Gallia County, OH, Meigs County, OH, Jackson County, WV, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 68 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2349 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 4:15 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 4:15 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT MON AUG 10 2009

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TUESDAY. A FRONT PASSES TUESDAY NIGHT...WITH
PERHAPS ANOTHER UPPER LEVEL DISTURBANCE WEDNESDAY INTO THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
ABOUT THE ONLY THING THE MODELS ALL AGREE ON THIS PERIOD IS THAT A
VERY TROPICAL LIKE ATMOSPHERE...AND RATHER UNSTABLE ONE AT
THAT...WILL REMAIN IN PLACE THROUGH TUESDAY. A SERIES OF UPPER
DISTURBANCES IN A WESTERLY FLOW ALOFT WILL BE MOVING OVER THE
AREA...BUT THE FRONT WELL TO OUR NORTH AND WEST LOOKS TO ONLY VERY
SLOWLY DRIFT SOUTH AND EAST...AND SHOULD NOT BE A DIRECT FACTOR ON
OUR WEATHER THIS PERIOD. LOOKS LIKE THE NAM WAS HANDLING THE INITIAL
DISTURBANCE THIS AFTERNOON WELL...SO WENT WITH THE NAM FOR DETAILS.
THIS THEN BRINGS ANOTHER DISTURBANCE ACROSS THE NORTH TONIGHT.

WITH THIS SCENARIO...THE BEST AND MOST WIDESPREAD POPS WILL...OF
COURSE...BE IN THE AFTERNOON PERIODS WITH THE HEATING
FACTOR...ESPECIALLY THIS AFTERNOON WITH THE INITIAL DISTURBANCE.
BUT...WILL BRING ANOTHER MAX OF MAINLY SHOWERS ACROSS THE NORTH
LATER TONIGHT WITH THE NEXT DISTURBANCE. OTHERWISE...CANNOT RULE OUT
AT LEAST A SLIGHT CHANCE THROUGH THE PERIOD AT ANY LOCATION AND AT
ANY TIME IN THIS SOUPY AIR.

FOR TEMPS...WILL GO ABOVE ALL GUIDANCE TONIGHT PER HIGH DEWPOINTS.
TEMPS WILL BE A BIT WARMER TUESDAY...WITH SOMEWHAT LESS COVERAGE OF
CONVECTION THAN TODAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
FOR BEING THE SHORT TERM PERIOD...A LARGE AMOUNT OF INCONSISTENCY
EXISTS IN THE MODELS. BECAUSE OF THAT...DID NOT OVERLY COMMIT TO ANY
PARTICULAR SOLUTION...NOR RULE ONE OUT.

SURFACE COLD FRONT LOSES DEFINITION AS IT APPROACHES LATE
TUESDAY...WITH THE DEVELOPMENT OF A LEE SIDE TROUGH EAST OF THE
APPALACHIANS. THIS MAY TAKE SOME OF THE FOCUS AWAY FROM CONVECTION
DEVELOPING ALONG ACTUAL FRONT. FRONT THEN SETTLES INTO OR JUST SOUTH
OF THE SOUTHERN ZONES WEDNESDAY /SOME UNCERTAINTY HERE/ AND
PRECIPITABLE WATER REALLY STARTS TO DECREASE FROM THE
NORTHWEST...YET AXIS OF DIGGING UPPER TROUGH ALSO ARRIVES. FIGURING
DECENT AMOUNT OF PRECIPITABLE WATER AND LEFTOVERS FROM
DIURNALLY-FIRED CONVECTION WILL STILL CARRY INTO THE EVENING...FOR
AT LEAST CHANCE POPS.

THERE IS FINALLY SOME AGREEMENT IN THE MODELS IN REGARDS TO TRENDING
TOWARDS CUTTING OFF AN UPPER LOW AT APEX OF DIGGING TROUGH FOR LATE
WEDNESDAY THROUGH THURSDAY /ALL BUT 12Z ECMWF/...BUT THERE IS GREAT
STILL A LOT OF SPREAD ON LOCATION AND TIMING. UNTIL THIS CAN BE
SORTED OUT...HAVE KEPT POPS IN LOW CHANCE RANGE AND MAINLY SOUTHEAST
OF THE OHIO RIVER CLOSER TO BEST MOISTURE AVAILABILITY AND TERRAIN
EFFECTS. CONVECTION WILL BE DRIVEN MAINLY BY DIURNAL HEATING AND
MESOSCALE BOUNDARIES...WITH LACK OF OBVIOUS SURFACE FEATURE AND
POTENTIAL UPPER LOW PROBABLY STILL TO OUR SOUTHWEST THROUGH THURSDAY
NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
REMAINS OF POTENTIAL UPPER LOW PASSES THROUGH THE AREA AFTER GETTING
PICKED UP BY THE FLOW BY EARLY IN THE WEEKEND...THEN WE TREND
TOWARDS A STAGNANT VERY WARM PATTERN WITH TIME AS LARGE UPPER HIGH
SPREADS FROM THE SOUTHEAST TO ENCOMPASS AT LEAST THE LOWER TO MIDDLE
OHIO VALLEY. I WENT AHEAD WITH HPC-BASED FORECAST OF INCREASING
TEMPERATURES DAY-BY-DAY...WITH DIURNALLY-TIMED SLIGHT TO LOW CHANCE
POPS EACH AFTERNOON FROM INSTABILITY. THERE MAY BE THE PRESENCE OF A
CAP TO INHIBIT CONVECTION...SO COVERAGE SHOULD BE QUITE
LIMITED...AND MOST OF THE AREA AT ANY PARTICULAR TIME WILL BE DRY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
18Z MONDAY THRU 18Z TUESDAY...
ONE UPPER DISTURBANCE MOVES ACROSS WEST VIRGINIA THIS AFTERNOON.
ANOTHER DISTURBANCE MOVE ACROSS THE NORTHERN PORTION OF OUR AREA
LATER TONIGHT. IN ADDITION TO SCATTERED DIURNAL SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...THE MOST ORGANIZED CONVECTION WILL
WILL FOLLOW THE INITIAL DISTURBANCE ACROSS WEST VIRGINIA...FORMING
SHORT LINES AT TIMES. THIS INITIAL DISTURBANCE WILL EXIT MOUNTAINS
AROUND 00Z. ANOTHER ORGANIZED BAND OF CONVECTION WILL MOVE ACROSS
THE NORTH PORTIONS BETWEEN 05Z AND 11Z TUESDAY MORNING.

LOOK FOR MAINLY VFR CEILINGS OUTSIDE OF CONVECTION THIS
AFTERNOON...BUT LOWERING TO LIFR IN HEAVIER CONVECTION. FOR
TONIGHT...BECOMING MVFR CEILINGS AND VSBY BY 06Z MOST
AREAS...ESPECIALLY NORTH WHERE CONVECTION MOVES ACROSS LATE TONIGHT.

FOR TUESDAY...BECOMING MAINLY VFR CEILINGS AFTER 14Z WITH SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS...BUT LESS COVERAGE THAN THIS
AFTERNOON.

AFTER 18Z TUESDAY...
SPOTTY IFR POSSIBLE IN THUNDERSTORMS TUESDAY AFTERNOON.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...JMV
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...JMV
Hazardous weather outlook, Aug 10, 2:49 AM EDT, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
249 AM EDT MON AUG 10 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
249 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 1:55 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
155 PM EDT MON AUG 10 2009

OHZ085-086-WVZ007>009-017-019-101830-
GALLIA-JACKSON-MASON-MEIGS-RITCHIE-WIRT-WOOD-
155 PM EDT MON AUG 10 2009

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL GALLIA...NORTHERN
JACKSON...NORTHERN MASON...NORTHERN WIRT...RITCHIE...SOUTHEASTERN
MEIGS AND SOUTHERN WOOD COUNTIES...

AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
EAST OF PARKERSBURG TO 10 MILES SOUTH OF PARKERSBURG TO GALLIPOLIS...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THESE STORMS WILL BE NEAR NUTTER FARM AROUND 200 PM...PIKE AROUND 215
PM AND HARRISVILLE AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Aug 10, 2:01 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
201 PM EDT MON AUG 10 2009

WVZ013-026-101830-
BOONE-LINCOLN-
201 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOONE AND CENTRAL
LINCOLN COUNTIES...

AT 201 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 8 MILES WEST OF MADISON...MOVING EAST
AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR WOODVILLE AROUND 200 PM...MADISON AROUND 215
PM AND PRENTER AROUND 230 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Aug 10, 5:13 PM EDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
513 PM EDT MON AUG 10 2009

WVZ006-008-014>016-102215-
CABELL-JACKSON-KANAWHA-PUTNAM-ROANE-
513 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CABELL...
NORTHWESTERN KANAWHA...PUTNAM...SOUTHEASTERN JACKSON AND SOUTHERN
ROANE COUNTIES...

AT 511 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED NEAR HURRICANE...MOVING EAST
AT 25 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR TEAYS VALLEY...AND ELEANOR AROUND 520 PM...
WINFIELD AROUND 525 PM...TORNADO...BANCROFT...AND WINFIELD AROUND 530
PM...NITRO...ST. ALBANS...POCA AND AND BANCROFT AROUND 535 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 10, 5:48 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT MON AUG 10 2009

WVZ006-014-015-102245-
CABELL-KANAWHA-PUTNAM-
548 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CABELL...SOUTHERN PUTNAM
AND WEST CENTRAL KANAWHA COUNTIES...

AT 546 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED NEAR HURRICANE...MOVING EAST
AT 25 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR TEAYS VALLEY AROUND 555 PM...WINFIELD AROUND
600 PM...BANCROFT AROUND 605 PM AND NITRO AROUND 610 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Special weather statement, Aug 10, 6:34 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
634 PM EDT MON AUG 10 2009

OHZ085-086-WVZ007-008-102330-
GALLIA-JACKSON-MASON-MEIGS-
634 PM EDT MON AUG 10 2009

...A STRONG THUNDERSTORM WILL AFFECT MASON...MEIGS...NORTHERN GALLIA
AND NORTHWESTERN JACKSON COUNTIES...

AT 633 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF STRONG THUNDERSTORMS LOCATED NEAR SALEM CENTER...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR KYGER...RUTLAND...HARRISONVILLE...AND
GALLIPOLIS AROUND 650 PM...CHESHIRE...POINT PLEASANT...AND HENDERSON
AROUND 655 PM...LAKIN...AND DARWIN AROUND 700 PM AND MIDDLEPORT
AROUND 705 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

26
Local storm report, Aug 10, 6:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
648 PM EDT MON AUG 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLASH FLOOD      6 ESE HURRICANE         38.40N 81.91W
08/10/2009                   PUTNAM             WV   NWS EMPLOYEE

            HOUSE IN WATER AND SCARY CREEK FLOWING OVER SCARY CREEK
            RO

&&

TTRUITT

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:58 PM EDTFlash Flood WarningRLXCabell, Mason, Putnam4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2009Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.